Drug-Induced Maculopathy

Mahmood J. Khan; Thanos Papakostas; Kyle Kovacs; Mrinali P. Gupta

Disclosures

Curr Opin Ophthalmol. 2020;31(6):563-571. 

In This Article

Photoreceptor Dysfunction

Carmustine and Cisplatin

Carmustine and cisplatin are chemotherapeutic agents that interfere with DNA replication.[36] In addition to causing intraretinal hemorrhages, macular exudates, arterial occlusion, and vasculitis, both agents can present with pigmentary maculopathy. ERG reveals cone dysfunction.[37,38] Symptoms include decreased visual acuity, photophobia, and/or positive visual phenomenon related to cone dysfunction.[37] Work-up should include full-field ERGs and OCT which can show cone response abnormalities and retina NFL loss, respectively.[38] Cancer-associated retinopathy antibodies should be obtained to distinguish drug toxicity from paraneoplastic retinopathy with cone loss.[39–41] Fundus examination prior to chemotherapy administration is encouraged to establish a baseline and subsequent exams to document any chemotherapy-associated retinopathy.

Digoxin

Digoxin is a sodium–potassium ATPase inhibitory used for the treatment of cardiac arrhythmia and congestive heart failure.[42] Given its narrow therapeutic window, digoxin frequently causes toxicity, and ocular side effects commonly present with decreased visual acuity and color vision, photopsias, and cecocentral scotomas. Proposed mechanisms in in-vitro studies postulate that inhibition of ATPases in Muller cells, photoreceptors, and RPE alters their function, leading to cone dysfunction.[43] ERG reveals prolonged b-wave times that normalize when the drug is discontinued.[44] Visual disturbances likewise disappear days to weeks after digoxin is stopped.

Isotretinoin/Vitamin A

Isotretinoin is commonly employed in the treatment of acne vulgaris. Ophthalmic findings related to isotretinoin use include keratoconjunctivitis sicca, contact lens intolerance, blepharoconjunctivitis, and pseudotumor cerebri.[45] Isotretinoin also affects the structure and function of the RPE, often causing nyctalopia because of its inhibitory effect on 11-cis-retinol dehydrogenase in RPE cells. Furthermore, reduced scotopic amplitudes in ERG testing and reduced color vision have also been reported indicating a certain degree of photoreceptor dysfunction.[46,47] Serous retinal detachments have been documented in case reports.[48,49] Vision recovery can occur in the months to years after discontinuing the agent and correlates with the ERG normalization.[50,51]

Cystoid Macular Edema

Cystoid macular edema (CME) may occur in the setting of treatment with fingolimod Gilenya (Novartis, Basel, Switzerland), for multiple sclerosis (MS), topical prostaglandin analogs (e.g., latanoprost) for ocular hypertension or glaucoma, nicotinic acid (niacin) for lipid disorders, and/or paclitaxel Taxol (Pfizer, New York, NY) chemotherapy for breast cancer. The OCT reveals characteristic cystoid changes (Figure 3), while the fluorescein angiogram (FA), especially for nicotinic acid and taxol may show no leakage. Drug cessation results in resolution of the CME, although topical and local steroids or topical NSAIDs have been used to facilitate resolution.[52–65]

Figure 3.

Retinal imaging of a case of cystoid macular edema due to fingolimod. Optical coherence tomography images of the right (a) and left (b) eye showing right greater than left macular edema in a patient that was taking Gilenya for 2 months.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....